Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Morristown, TN

February 20, 2014Campbell County, Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 20, 2014, 11:21 PM EST for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 11:21 PM EST (04:21 UTC)
Expired
Feb 21, 2014, 12:15 AM EST
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 11:50 PM ESTTSTM WND DMGOneida, TNA FEW TREES DOWN COUNTY-WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 10:47 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS54 KMRX 210421
SVRMRX
TNC013-129-151-210515-
/O.NEW.KMRX.SV.W.0005.140221T0421Z-140221T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 1215 AM EST

* AT 1118 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES NORTHWEST OF ONEIDA TO 9 MILES SOUTHWEST OF
  MONTEREY...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ONEIDA AROUND 1145 PM EST.
  HUNTSVILLE AROUND 1155 PM EST.
  WARTBURG...JACKSBORO AND LA FOLLETTE AROUND 1215 AM EST.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE BIG
SOUTH FORK NATIONAL REFUGE...WINFIELD...RUGBY...HIGH POINT...
SUNBRIGHT...KETCHEN...ELGIN...DEERLODGE...SLICK ROCK AND NORMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EASTERN TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3659 8399 3651 8396 3622 8429 3622 8437
      3616 8444 3611 8442 3594 8461 3594 8470
      3599 8473 3616 8492 3620 8492 3630 8487
      3630 8481 3640 8467 3661 8479
TIME...MOT...LOC 0421Z 272DEG 32KT 3662 8467 3603 8530

$$

TD
1 follow-up statement
972 
WWUS54 KMRX 210447
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EST THU FEB 20 2014

TNC013-129-151-210515-
/O.CON.KMRX.SV.W.0005.000000T0000Z-140221T0515Z/
SCOTT TN-CAMPBELL TN-MORGAN TN-
1147 PM EST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EST
FOR MORGAN...CAMPBELL AND SCOTT COUNTIES...

AT 1141 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF WINFIELD TO BIG
SOUTH FORK NATIONAL REFUGE TO 20 MILES SOUTHWEST OF HIGH POINT...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ONEIDA TO 10 MILES WEST
OF ONEIDA TO 9 MILES NORTHWEST OF CROSSVILLE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ONEIDA AROUND 1155 PM EST.
  HUNTSVILLE AROUND 1210 AM EST.
  WARTBURG AROUND 1215 AM EST.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WINFIELD...HIGH POINT...ELGIN...DEERLODGE...SUNBRIGHT...KETCHEN...
SLICK ROCK...ELK VALLEY...NORMA AND JELLICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3659 8399 3652 8396 3623 8430 3622 8436
      3616 8444 3614 8445 3611 8442 3594 8461
      3595 8470 3607 8480 3616 8491 3630 8486
      3630 8480 3640 8466 3661 8478
TIME...MOT...LOC 0446Z 270DEG 25KT 3662 8448 3647 8464
          3603 8511

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:17 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 20, 9:17 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST THU FEB 20 2014

.DISCUSSION...LINE OF STRONG TO SEVERE STORMS IS APPROACHING ON
SCHEDULE. SHOULD MOVE INTO OUR WESTERN AREAS SHORTLY BEFORE
MIDNIGHT...THEN IS EXPECTED TO PROGRESS EAST AND EXIT BY AROUND 4
OR 5 AM. STILL LOOKS LIKE DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE AND HAIL MAY
OCCUR AS WELL. CURRENT FORECAST FOR TONIGHT GENERALLY APPEARS TO BE
ON TRACK...SO WILL JUST ADJUST HOURLY TEMPS AND DEW POINTS IN THE
DATABASE AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             45  59  33  66  38 /  90  20   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  47  57  32  63  36 / 100  40   0   0  10
OAK RIDGE, TN                       45  57  32  61  36 /  90  30   0   0  10
TRI CITIES AIRPORT, TN              48  55  25  59  32 / 100  50   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
     MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI.

VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...WISE.

&&

LW
Hazardous weather outlook, Feb 20, 4:46 AM EST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EST THU FEB 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN
THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED
TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY.

IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON
THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST
VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND
SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE
EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH
TONIGHT DUE TO THE RISK OF SEVERE WEATHER.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:17 PM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie58 min
Feb 21, 12:06 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie54 min
Feb 21, 12:10 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott65 min
Feb 21, 12:15 AM ESTSevere Thunderstorm WarningMRXMarion15 min
Feb 21, 12:53 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane67 min
Feb 21, 12:54 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Rhea51 min
Feb 21, 1:00 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton60 min
Feb 21, 1:36 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe39 min
Feb 21, 1:39 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more66 min
Feb 21, 1:58 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk47 min
Feb 21, 2:16 AM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins, Sullivan44 min
Feb 21, 2:34 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Greene, Hamblen, Jefferson, Knox and 1 more56 min
Feb 21, 3:08 AM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan52 min
Feb 21, 3:14 AM ESTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington61 min
Feb 21, 3:58 AM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.